Ask the Nurse

If you have a question for our nurses, please post it here or email nurse@bowelcanceruk.org.uk. Typically you will receive a response within 2-4 working days. Please note this is for non-urgent enquiries only. If you are feeling unwell please contact your hospital team or GP.

Posts in this section can only be replied to by the nurses. If you wish other users to respond to your question you will need to post it in another topic on the community as well.

george1960

Anal Cancer

Hello.nurse Charlotte.

I had chemo radiotherapy in Dec/Jan 18 but it didn't work so had APR resection May 2018 Lymph node clear no other spread.
Sept 18 started getting protruding skin on the opening after that told the cancer had come back.
Started having Chemo again Dec 2018 and Jan 2018 2 of 6 planned so far.

The question..?

The protruding skin/ cancer feels so hot like it's burning fire and cannot sit properly as it's very uncomfortable and very painfull. Is this normal feeling for chemotherapy.
Paclitaxel and Carboplatin ( Taxol/Carbo).

Previous correspondence. 7th Dec 2018

Dear @george1960 and to others who have replied to this thread.

I hope you don't mind but thought I would just jump in here to try to explain the slight differences between your diagnosis and a diagnosis of bowel cancer.

It appears from what you are saying that you have been diagnosed with a cancer of the anal canal. As part of the lining of the anal canal is made up of skin cells and the cancer is arising from those skin cells it is treated slightly differently to bowel cancer (where the cancer arises from the lining of the bowel wall).
Often first line treatment of anal canal cancer is radiotherapy and chemotherapy but sometimes surgery is needed if the treatment has not been completely effective.
Although often the chemotherapy drugs are the same as for bowel cancer different ones can be used depending on the situation.

I have also posted this reply in the General Discussion 'Hello want to pick your wonderful brains'.

Kindest regards,
Charlotte

Charlotte Nurse Advisor

Dear @george1960,

Whilst chemotherapy can cause inflammation of the bowel wall lining I'm not sure that it would cause the symptoms you are describing. Can I ask what your bowel habit is like? If you are going very frequently with loose stools /diarrhoea then that could very well be causing irritation of the skin/cancer which can be very painful.

Have you discussed this with your oncologist? I would advise asking your consultant or nurse specialist to examine the area to see what is going on.

With kindest regards,
Charlotte